Iowa, 2020

Tornado and Damaging Winds in Iowa, June 18 to 19, 2020

June 18 to 19, 2020 · NWS DMX · 23 events in 14 counties and zones

An upper-level trough with associated surface low pushed across the northern plains, pulling a cool front into Iowa. Scattered convection developed along the boundary, resulting in damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper-level trough with associated surface low pushed across the northern plains, pulling a cool front into Iowa. Scattered convection developed along the boundary, resulting in damaging wind gusts. A brief EFU tornado also developed over open land in northern Iowa. This system grew upscale overnight, bringing heavy rain to north-central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 2:13 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 18, 2:13 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
313 AM CDT Thu Jun 18 2020

.SHORT TERM.../Today through Friday/
Issued at 313 AM CDT Thu Jun 18 2020

Confidence: Medium to High

Little change yet today with strong ridge aloft continuing to
limit much easterly movement of elongated trough at H850 just to
our west. Fairly north south orientated trough alignment is
funneling moisture from Texas nearly due north to southern Canada
prior to turning more east northeast around the strong ridge. The
trough is expected to move a bit by late afternoon and begin to
spread scattered showers and storms into our northwest and far
western forecast area by 21 to 00z. Prior to the onset of any
precipitation, some mid to high level clouds will be spreading
into the region today from the leftover convection moving across
the Dakotas and Minnesota at this time. This will likely cap
afternoon high temperatures over the northwest and far west in
the mid 80s while central and eastern areas rise to the upper 80s
to around 90. Late this afternoon and into the evening hours
MUCAPE will increase to 1500 to 2000 J/kg across the west into
central Iowa. This combined with weak surface convergence along
the front will promote an area of thunderstorms over the west
moving slowly east southeast overnight as instability slowly wanes
through 12z. Very weak wind shear continues to be forecast
through the overnight with a small chance of a some stronger to
marginally severe storms over the far west and northwest this
evening. On the hydro front, both PWATs of 1.75 to 1.9 and warm
cloud depths nearing 13 kft will be supportive of pockets of
locally heavy rainfall of 1 to +3 inches from western to north
central Iowa from 02z through about 07z tonight. Though gridded
flash flood guidance is also around 2 to 3 inches in a 6 hour
period over the same areas that may most likely see the heavier
rainfall, the period of quiet weather the past 7 days and overall
increase in crop coverage will likely minimize any significant
hydro issues in most areas. There may be some field ponding and
localized urban flooding if some rainfall totals exceed this range
during this period. At this time, headlines will not be issued
given the minimal likelihood. Lows tonight will hold in the mid to
upper 60s in the central and southeast while the northwest will
drop into the lower 60s by 12z Friday. As with previous runs of
the GFS vs. Euro, the Euro continues to maintain a slower easterly
pace of the boundary into Friday compared to the GFS and will
lean toward that solution with regard to highs/PoP and rainfall
tomorrow. Overall, the better chances for showers and storms
Friday will occur over the east and south with the north possibly
returning to some sunshine by the noon hour into the afternoon.
Highs Friday will be milder north compared to the central areas
with upper 70s north, mid 70s central and lower 80s in the south.

.LONG TERM.../Friday Night through Wednesday/
Issued at 313 AM CDT Thu Jun 18 2020

Confidence: Medium to High

In the early portion of the extended, there is generally good agreement
between the GFS/Euro models. The surface boundary will be situated
near the Iowa Missouri border with mechanical lift and isentropic
lift both expected to organize increasing thunderstorm activity
over the south in the evening hours and overnight. This will likely
result in areas of 1/2 to 1 inch rainfall over the south during
the period with locally higher amounts. The main difference between
the two models tonight is the GFS continues to displace the
stronger H850 low farther northwest than the Euro initially,
which continues to track the system faster over the area during
the next 24 hours. This leads to some differences in rainfall
amounts and placement during the period from Saturday through
Saturday night, but generally the axis of heavier rainfall in
either model is trending across the northern half of the region,
generally north of I80, as the system lifts northeast during the
day and overnight hours. The prospects of another round of
potentially heavier rainfall Saturday; especially if it falls over
the north, may tip the balance over that area with regard to
increasing hydro issues. Though a conditional forecast currently,
depending on what happens tonight, this will need to be addressed
by Friday afternoon and evening as the event nears. Along and
south of the low track Saturday, both shear and instability are
still forecast to increase enough during the day and afternoon in
the east and southeast to warrant a concern for severe storms.
Currently we are outlooked for a marginal risk in these areas and
though somewhat conditional, this may be raised upward by Saturday.
After relatively warm and humid overnight lows in the 60s again
across the south Friday night, highs Saturday will range from the
mid 70s north to the lower 80s southeast by afternoon. The passage
of the systems by Saturday night will allow for a break from the
precipitation into Sunday. The models are in better agreement with
regard to the return of precipitation already Sunday evening over
the region as energy from both the northern/southern stream cross
Iowa. This will bring more showers and thunderstorms over our
area by later Sunday afternoon/evening and overnight as a boundary
gets hung up across the area. In what would be considered rather
atypical for mid June and the beginning of summer, a large H500
trough is expected to develop over the northern Great Lakes by
midweek as several northern stream short waves track across the
Central and Northern Plains from Monday through Wednesday
eventually phasing and deepening the approaching H500 system with
a pre-existing H500 low over eastern Canada. This should keep much
of the region along with states north/northeast/east in periods
of showers and thunderstorms along with slightly cooler than
normal temperatures. Currently the GFS is cooler than the Euro and
though currently forecast temperatures for the period Monday into
Wednesday are more reflective of the Euro thermal profile, this
will need to be evaluated over the next several days for
consistency and possible lowering.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1103 PM CDT Wed Jun 17 2020

VFR conditions to persist through the TAF period. Introduced
mention of thunder and showers late in the forecast for all sites
except OTM and DSM. More likely late Thursday night and even past
06z Friday to see rain at those locations.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Podrazik
Hazardous weather outlook, Jun 18, 2:19 AM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
319 AM CDT Thu Jun 18 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-190830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
319 AM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast this afternoon and evening. A few
storms may be severe producing damaging winds. Locally heavy
rainfall may occur in some areas, which may present a few flooding
issues overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorm chances are forecast through the start the
of the weekend. The severe threat looks to remain marginal through
the weekend. Thunderstorms may be efficient rainfall producers,
which could lead to flooding concerns through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed if storms become severe later this
afternoon. Rainfall reports will be beneficial.

The radar

The Sioux Falls radar (KFSD), 182 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

17 heavy rain, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Heavy Rain, Emmet

When
June 18, 4:00 AM CST to June 19, 4:00 AM CST
Where
Emmet County, 0.85 mi SE of Ringsted
Reported by
COOP Observer
Coordinates
43.290, -94.510

Coop observer reported a 24 hour rainfall total of 2.35 inches.

Heavy Rain, Worth

When
June 18, 4:42 AM CST to June 19, 4:42 AM CST
Where
Worth County, 0.5 mi E of Grafton
Reported by
CoCoRaHS
Coordinates
43.330, -93.060

CoCoRaHS observer reported a 24 hour rainfall total of 2.38 inches.

Heavy Rain, Worth

When
June 18, 5:00 AM CST to June 19, 5:00 AM CST
Where
Worth County, Grafton
Reported by
Public
Coordinates
43.330, -93.070

Public report via social media of 2.38 inches of rain as a 24 hour total.

Heavy Rain, Grundy

When
June 18, 5:50 AM CST to June 19, 5:50 AM CST
Where
Grundy County, 1.23 mi SE of Grundy Center
Reported by
COOP Observer
Coordinates
42.360, -92.750

Coop observer reported a 24 hour rainfall total of 2.75 inches.

Heavy Rain, Butler

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Butler County, 4.62 mi W of Kesley
Reported by
CoCoRaHS
Coordinates
42.680, -93.010

CoCoRaHS observer reported a 24 hour rainfall total of 2.10 inches.

Heavy Rain, Cerro Gordo

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Cerro Gordo County, 0.51 mi E of Swaledale
Reported by
CoCoRaHS
Coordinates
42.980, -93.320

CoCoRaHS observer reported a 24 hour rainfall total of 2.54 inches.

Heavy Rain, Franklin

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Franklin County, 0.69 mi S of Hampton
Reported by
COOP Observer
Coordinates
42.740, -93.200

Coop observer reported a 24 hour rainfall total of 2.70 inches.

Heavy Rain, Franklin

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Franklin County, 0.69 mi N of Hampton
Reported by
COOP Observer
Coordinates
42.760, -93.200

Coop observer reported a 24 hour rainfall total of 2.70 inches.

Heavy Rain, Grundy

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Grundy County, 0.86 mi SE of Grundy Center
Reported by
COOP Observer
Coordinates
42.360, -92.760

Coop observer reported a 24 hour rainfall total of 2.75 inches.

Heavy Rain, Hancock

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Hancock County, 0.51 mi W of Kanawha
Reported by
COOP Observer
Coordinates
42.930, -93.790

Coop observer reported a 24 hour rainfall total of 2.54 inches.

Heavy Rain, Hardin

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Hardin County, 1.02 mi E of Eldora
Reported by
CoCoRaHS
Coordinates
42.370, -93.080

CoCoRaHS observer reported a 24 hour rainfall total of 2.63 inches.

Heavy Rain, Hardin

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Hardin County, 1.02 mi E of Iowa Falls
Reported by
COOP Observer
Coordinates
42.520, -93.250

Coop observer reported a 24 hour rainfall total of 3.15 inches.

Heavy Rain, Winnebago

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Winnebago County, Lake Mills
Reported by
COOP Observer
Coordinates
43.420, -93.530

Coop observer reported a 24 hour rainfall total of 2.03 inches.

Heavy Rain, Marshall

When
June 18, 6:53 AM CST to June 19, 6:53 AM CST
Where
Marshall County, Marshalltown Arpt
Reported by
ASOS
Coordinates
42.120, -92.920

ASOS reported a 24 hour rainfall total of 2.12 inches.

Heavy Rain, Hardin

When
June 18, 7:00 AM CST to June 19, 7:00 AM CST
Where
Hardin County, 1.47 mi SSW of Steamboat Rock
Reported by
COOP Observer
Coordinates
42.400, -93.080

Coop observer reported a 24 hour rainfall total of 3.2 inches.

Thunderstorm Wind, Crawford

When
June 18, 3:31 PM CST
Where
Crawford County, 0.51 mi W of Schleswig
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.170, -95.440

US highway 59 blocked due to downed tree and power lines.

Thunderstorm Wind, Sac

When
June 18, 3:55 PM CST
Where
Sac County, 1.23 mi SE of Odebolt
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.310, -95.250

Broadcast media relayed report of large trees down. Time estimated via radar.

Thunderstorm Wind, Sac

When
June 18, 4:00 PM CST
Where
Sac County, 1.23 mi SE of Odebolt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.310, -95.250

Public report of damage to several sheet metal outbuildings including collapse or partial collapse of walls and damage to roof.

Heavy Rain, Palo Alto

When
June 18, 4:00 PM CST to 8:30 PM CST
Where
Palo Alto County, 0.85 mi NE of Graettinger
Reported by
Trained Spotter
Coordinates
43.240, -94.760

Trained spotter reported 2.25 inches of rain. Beginning and end time estimated via radar.

Tornado, Kossuth

When
June 18, 5:37 PM CST to 5:38 PM CST
Where
Kossuth County, 4.34 mi WNW of German Vly to 4.14 mi NW of German Vly
Rating
EFU
Path length
0.72 mi
Path width
30 yd
Reported by
Social Media
Coordinates
43.314, -94.103

Several pictures and one video obtained via social media tracked a tornado across rural Kossuth county. The tornado produced no impacts to damage indicators, hence the EFU rating.

Thunderstorm Wind, Kossuth

When
June 18, 6:00 PM CST
Where
Kossuth County, 0.85 mi NE of Titonka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.240, -94.040

Trained spotter reported numerous large tree branches down with power lines down in Titonka. Time estimated via radar.

Thunderstorm Wind, Kossuth

When
June 18, 6:00 PM CST
Where
Kossuth County, 0.85 mi NE of Titonka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.240, -94.040

Trained spotter reported numerous large tree branches down with power lines down in Titonka. Time estimated via radar.

Heavy Rain, Hardin

When
June 18, 8:30 PM CST to June 19, 3:24 AM CST
Where
Hardin County, 0.69 mi S of Eldora
Reported by
Public
Coordinates
42.360, -93.100

Public report of 3.25 inches of rain. Begin time estimated via radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyThe tornado archive for Iowa, 2020Warnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899172, 899173, 899175, 899181, 899185, 899186, 899187, 899188, 899189, 899190, 899191, 899192, 899193, 899194, 899195, 896261, 896262, 896263, 899179, 888560, 896264, 896265, 899171.